- About COS
- COS Membership
- Canadian Journal
- Advocacy & news
- Vision health
Toxic Anterior Segment Syndrome (TASS) has emerged as an important issue for Canadian ophthalmologists, with several Canadian surgical centres reporting outbreaks in the last few years.
TASS is characterized by sterile inflammation, usually presenting within one or two days after uneventful cataract surgery.
The Canadian Ophthalmological Society (COS) has established a task force chaired by Dr. Simon Holland to help investigate and manage TASS outbreaks in Canada. The TASS Task Force is also responsible for providing information and assistance for emerging and/or infectious disorders such as diffuse lamellar keratitis (DLK).
Canadian ophthalmologists are needed to help identify and track cases of TASS. Please take time to report the occurrence of TASS or other infectious disorders (ID) to the Task Force.
Please fill out the following form (PDF), print it, and fax it to the Canadian Ophthalmological Society (COS) at 613.729.7209.
A member of the Task Force will contact you within 24 hours to discuss TASS/ID and suggest follow-up steps. For information, Dr. Simon Holland can be reached at 604.875.5850 or via cell phone at 604.418.0060. Alternatively, please contact Gail Faddies in the COS office at 613.729.6779 x230.
The Canadian outbreaks of Bevacizumab (Avastin)-associated Post-Operative Inflammation (TASS, Sterile Endophthalmitis), also described as “Avastin TASS/SE,” were first reported in October 2008 and all had resolved by January 2009 with continued surveillance since.
A total of 102 cases from 13 sites in 8 Canadian cities during the 4 months were reported to the COS TASS Task Force.
Investigations were done by Health Canada, BC Centre for Disease Control, Hoffman La Roche, and individual hospital infection control committees. The COS TASS committee worked closely with all investigators, and shared the following summary:
The Canadian outbreaks of Bevacizumab (Avastin) Post-Operative Inflammation were nationwide. Two centres were evaluated in cohort studies involving 42 cases.
Patients who received Avastin from Lot #B3002B028 (Vial#B30028) had a 33 times greater chance of developing postoperative inflammation. An additional risk that approached significance was repeated injection.
Clinical outcomes were favourable, with no patient losing final vision attributed to the inflammation, although several underwent additional procedures (tap-inject/vitrectomy). A further 3 cases have been reported since January 1, 2009, which is consistent with the published experience of sporadic cases.
Our national experience of Bevacizumab (Avastin) Post-Operative Inflammation attracted national and international attention (1) due to the importance of the anti-VEGF agents. Fortunately, the incidence of adverse reactions dropped to the expected level after discontinuation of Avastin from a specific lot and packaging number.
Laboratory investigations by Health Canada and Hoffman La Roche have not reported any deviation of the implicated lot from the approved formulation for intravenous, not intraocular, use of Avastin.
We would like to thank the many individuals, companies, and agencies who have contributed to resolving and investigating this national outbreak, and please continue to report any cases to the COS TASS Task Force.
The issue of Post-Operative Inflammation after anti-VEGF agents is an important one and may affect further accessibility, with outbreaks also reported from Europe.
Reference: Chong NV. Should Avastin be used to treat age-related macular degeneration in the NHS No. Eye 2009; 23(6): 1250-53.
Symptoms of TASS:
Signs of TASS: